The role of holter monitoring in detecting digitalis-provoked arrhythmias

C. Goren, P. Denes

Research output: Contribution to journalArticle

1 Citation (Scopus)

Abstract

Certain arrhythmias detected on the electrocardiogram are considered to be reliable indicators of digitalis intoxication. We have evaluated the incidence of these arrhythmias on 24-hour electrocardiographic monitoring (Holter monitoring) in 69 consecutive patients who had serum levels of digoxin determined within 24 hours of the onset of continuous electrocardiographic monitoring. According to the serum level of digoxin, the patients were divided into the following three groups: (1) group 1 had 0 to 1.0 ng/ml (31 patients); (2) group 2 had 1.1 to 2.0 ng/ml (27 patients); and group 3 had ≥ 2.1 ng/ml (11 patients). The following arrhythmias were considered to reflect digitalis-provoked arrhythmias: (1) persistent sinus bradycardia or sinus pauses (or both); (2) atrioventricular block; (3) paroxysmal atrial tachycardia with block; (4) accelerated junctional rhythm; (5) complex ventricular arrhythmias (multifocal ventricular premature beats, bigeminy and trigeminy, and pairs); and (6) ventricular tachycardia. There was no significant difference in the incidence of these six categories of arrhythmias among the three groups. In addition, there was no significant difference in the mean serum level of digoxin for patients with and without the arrhythmia within each category. Ten of the 69 patients had combinations of three of the so-called digitalis-provoked arrhythmias, with incidences among the three groups showing no significant differences. In conclusion, rhythms considered to be potentially due to digitalis intoxication are frequently observed in hospitalized patients undergoing 24-hour electrocardiographic monitoring, are frequently unrelated to the serum level of digoxin, and appear unlikely to reflect true digitalis intoxication in many of these patients.

Original languageEnglish (US)
Pages (from-to)555-558
Number of pages4
JournalChest
Volume79
Issue number5
DOIs
StatePublished - Jan 1 1981

Fingerprint

Ambulatory Electrocardiography
Digitalis
Cardiac Arrhythmias
Digoxin
Serum
Incidence
Paroxysmal Tachycardia
Ventricular Premature Complexes
Atrioventricular Block
Bradycardia
Ventricular Tachycardia
Electrocardiography

ASJC Scopus subject areas

  • Pulmonary and Respiratory Medicine
  • Critical Care and Intensive Care Medicine
  • Cardiology and Cardiovascular Medicine

Cite this

@article{00397f21578143c6827e179d1b371913,
title = "The role of holter monitoring in detecting digitalis-provoked arrhythmias",
abstract = "Certain arrhythmias detected on the electrocardiogram are considered to be reliable indicators of digitalis intoxication. We have evaluated the incidence of these arrhythmias on 24-hour electrocardiographic monitoring (Holter monitoring) in 69 consecutive patients who had serum levels of digoxin determined within 24 hours of the onset of continuous electrocardiographic monitoring. According to the serum level of digoxin, the patients were divided into the following three groups: (1) group 1 had 0 to 1.0 ng/ml (31 patients); (2) group 2 had 1.1 to 2.0 ng/ml (27 patients); and group 3 had ≥ 2.1 ng/ml (11 patients). The following arrhythmias were considered to reflect digitalis-provoked arrhythmias: (1) persistent sinus bradycardia or sinus pauses (or both); (2) atrioventricular block; (3) paroxysmal atrial tachycardia with block; (4) accelerated junctional rhythm; (5) complex ventricular arrhythmias (multifocal ventricular premature beats, bigeminy and trigeminy, and pairs); and (6) ventricular tachycardia. There was no significant difference in the incidence of these six categories of arrhythmias among the three groups. In addition, there was no significant difference in the mean serum level of digoxin for patients with and without the arrhythmia within each category. Ten of the 69 patients had combinations of three of the so-called digitalis-provoked arrhythmias, with incidences among the three groups showing no significant differences. In conclusion, rhythms considered to be potentially due to digitalis intoxication are frequently observed in hospitalized patients undergoing 24-hour electrocardiographic monitoring, are frequently unrelated to the serum level of digoxin, and appear unlikely to reflect true digitalis intoxication in many of these patients.",
author = "C. Goren and P. Denes",
year = "1981",
month = "1",
day = "1",
doi = "10.1378/chest.79.5.555",
language = "English (US)",
volume = "79",
pages = "555--558",
journal = "Chest",
issn = "0012-3692",
publisher = "American College of Chest Physicians",
number = "5",

}

The role of holter monitoring in detecting digitalis-provoked arrhythmias. / Goren, C.; Denes, P.

In: Chest, Vol. 79, No. 5, 01.01.1981, p. 555-558.

Research output: Contribution to journalArticle

TY - JOUR

T1 - The role of holter monitoring in detecting digitalis-provoked arrhythmias

AU - Goren, C.

AU - Denes, P.

PY - 1981/1/1

Y1 - 1981/1/1

N2 - Certain arrhythmias detected on the electrocardiogram are considered to be reliable indicators of digitalis intoxication. We have evaluated the incidence of these arrhythmias on 24-hour electrocardiographic monitoring (Holter monitoring) in 69 consecutive patients who had serum levels of digoxin determined within 24 hours of the onset of continuous electrocardiographic monitoring. According to the serum level of digoxin, the patients were divided into the following three groups: (1) group 1 had 0 to 1.0 ng/ml (31 patients); (2) group 2 had 1.1 to 2.0 ng/ml (27 patients); and group 3 had ≥ 2.1 ng/ml (11 patients). The following arrhythmias were considered to reflect digitalis-provoked arrhythmias: (1) persistent sinus bradycardia or sinus pauses (or both); (2) atrioventricular block; (3) paroxysmal atrial tachycardia with block; (4) accelerated junctional rhythm; (5) complex ventricular arrhythmias (multifocal ventricular premature beats, bigeminy and trigeminy, and pairs); and (6) ventricular tachycardia. There was no significant difference in the incidence of these six categories of arrhythmias among the three groups. In addition, there was no significant difference in the mean serum level of digoxin for patients with and without the arrhythmia within each category. Ten of the 69 patients had combinations of three of the so-called digitalis-provoked arrhythmias, with incidences among the three groups showing no significant differences. In conclusion, rhythms considered to be potentially due to digitalis intoxication are frequently observed in hospitalized patients undergoing 24-hour electrocardiographic monitoring, are frequently unrelated to the serum level of digoxin, and appear unlikely to reflect true digitalis intoxication in many of these patients.

AB - Certain arrhythmias detected on the electrocardiogram are considered to be reliable indicators of digitalis intoxication. We have evaluated the incidence of these arrhythmias on 24-hour electrocardiographic monitoring (Holter monitoring) in 69 consecutive patients who had serum levels of digoxin determined within 24 hours of the onset of continuous electrocardiographic monitoring. According to the serum level of digoxin, the patients were divided into the following three groups: (1) group 1 had 0 to 1.0 ng/ml (31 patients); (2) group 2 had 1.1 to 2.0 ng/ml (27 patients); and group 3 had ≥ 2.1 ng/ml (11 patients). The following arrhythmias were considered to reflect digitalis-provoked arrhythmias: (1) persistent sinus bradycardia or sinus pauses (or both); (2) atrioventricular block; (3) paroxysmal atrial tachycardia with block; (4) accelerated junctional rhythm; (5) complex ventricular arrhythmias (multifocal ventricular premature beats, bigeminy and trigeminy, and pairs); and (6) ventricular tachycardia. There was no significant difference in the incidence of these six categories of arrhythmias among the three groups. In addition, there was no significant difference in the mean serum level of digoxin for patients with and without the arrhythmia within each category. Ten of the 69 patients had combinations of three of the so-called digitalis-provoked arrhythmias, with incidences among the three groups showing no significant differences. In conclusion, rhythms considered to be potentially due to digitalis intoxication are frequently observed in hospitalized patients undergoing 24-hour electrocardiographic monitoring, are frequently unrelated to the serum level of digoxin, and appear unlikely to reflect true digitalis intoxication in many of these patients.

UR - http://www.scopus.com/inward/record.url?scp=0019519911&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=0019519911&partnerID=8YFLogxK

U2 - 10.1378/chest.79.5.555

DO - 10.1378/chest.79.5.555

M3 - Article

C2 - 7226934

AN - SCOPUS:0019519911

VL - 79

SP - 555

EP - 558

JO - Chest

JF - Chest

SN - 0012-3692

IS - 5

ER -